Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Apr 11, 2024, 5:58 PM EDT for Allegheny County, Greene County, Washington County, Pennsylvania. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 5:58 PM EDT (21:58 UTC)
- Expired
- Apr 12, 2024, 12:50 AM EDT
- In force
- 7 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Greene County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 4:45 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 11, 4:45 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
445 PM EDT Thu Apr 11 2024
.SYNOPSIS...
Due to passing strong low pressure, showers and thunderstorms
are likely through tonight and pose a risk for flooding, an
isolated tornado, and strong to damaging wind. Showers and
isolated thunderstorms will continue Friday amid cooler
temperature while area wind remains gusty. The long range
outlook favors above normal temperature but additional periods
featuring showers and thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
KEY MESSAGES:
- Strong low passing over Ohio today will pose risk for
flooding, tornadoes and localized damaging wind.
- Highest risk this afternoon and evening.
- Strong non-thunderstorm wind gusts today, strongest over the
ridges.
-----------------------------------------------------------------
415pm update...
A narrow corridor of up to 500 J/kg MLCAPE coincident with
strong shear is enough to pose a risk for primarily tornadoes
within the recently issued Tornado Watch area. Probabilities are
likely highest in the WV panhandle and neighboring WV counties
within the watch, per hi-res model guidance. Interestingly, even
with convective showers modeled, guidance suggests a suppressed
wind threat likely owing to limited storm vertical growth. The
key window within the watch will be 5pm-8pm as storms in central
WV work northward.
Beyond that update, the more widespread hazard threat remains
flooding. Accumulations from passing bands of rain totaled
approximately 0.5" at the forecast office; area web cams suggest
even those amounts has created ponding on roadways. This
suggests that convective rainfall of 0.5"-1"/hr rates may be
enough to initiate localized flooding. Hi-res modeling suggests
50-80% probabilities of exceeding those rates when the
convective elements arrive between 21z-00z and favor southeast
OH.
The severe threat is likely to diminish after 02z with the flood
threat soon after coincident with the loss of heating and/or
passage of the cold front.
Rest of discussion...
Rounds of showers and thunderstorms are likely through tonight
as a deep surface low slides northeast of the region and an
upper trough becomes increasingly negatively titled. Hi-res
guidance still shows spreads in the environmental setup that
depends on the clearing/heating within the cloud mass to aid
surface destabilization. SBCAPE values average around 300-600
J/kg amid 40-50kt shear suggests more of a QLCS that pose risk
for spin-up low-end tornadoes (low probability) and strong to
potentially damaging wind (low probability) with little concern
for hail (storms will lack vertical growth).
Along the damaging wind risk, higher rainfall rates amid strong
forcing and near max PWAT values increases the risk for flooding
for most of a region already with saturated grounds. A Flood
Watch remains in effect due to these factors, though the
localized nature of thunderstorms likely limits the development
of any widespread flooding.
Severe and flood threat are likely to subside after 03z (11pm)
as the cold front sweeps through the region. While showers and
an isolated thunderstorm will remain possible during the rest of
the overnight hours as the upper trough remains to the west, the
region is likely to see instability wane and available precip
fall. Temperature will cool through the overnight period, but
residual warm air aloft ensures that all falling precipitation
is rain.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- Colder with showers again on Friday.
- Additional wind advisories may be needed Friday.
-----------------------------------------------------------------
The upper level trough will cross the region late tonight into
Friday with various perturbations rounding its base. The surface
cold frontal passage is expected to cause a downward trend in
areal shower coverage before strong cold advection aloft,
shortwave movement and diurnal heating reinvigorate shower and
storm activity. More notably, the negatively tilted trough over
the Great Lakes and residual strong pressure gradient will
result in gusty wind Friday. Current ensemble probabilities
suggest 20-50% probability area wide (higher for elevated
locations) of gusts exceeding 45 mph through the afternoon.
There is also a low (but non-zero) probability of higher gusts
in the higher terrain. Additional shortwave movement late Friday
night will position a low level jet over the region that should
serve to maintain those gusty conditions through the overnight
period.
As the trough lifts toward northern New England Saturday, the
Upper Ohio River Valley is expected to see increasing
influence from a surface high and rising heights within NW flow.
This should decrease precipitation chances and eventually cloud
cover. A return to near seasonable temperature levels are
anticipated Saturday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:
- The next frontal passage is expected to drop from the
northwest sometime Sunday into Monday.
-----------------------------------------------------------------
Further warming amid height rises and warm southerly surface
flow will promote above normal temperature Sunday. The main
focus will be on timing and progression of shortwave movement
within residual NW flow aloft that is likely to lead to
shower/thunderstorm generation some time Sunday into Monday.
Timing and degree of heating ahead of the way will dictate if
there is any severe potential, as that overall pattern
(southerly flow at surface, NW aloft) can be favorable for
severe weather.
The long range outlook likely remains unsettled with additional
trough movement from the intermountain west towards the Great
Lakes. Expect a continuation of above to well above normal
temperature with wave-dependent shower and thunderstorm chances.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms will increase in coverage (possibly
severe) with restrictions developing this afternoon. Greatest
thunderstorm intensity is expected in the hours around 00z with
cold frontal passage. Tried to time this feature with TEMPO
-TSRA groups for now.
Gusty conditions are also expected today with tightening
pressure gradient. SSE'ly will gust 20-30 kts this afternoon
before veering SW'ly behind the front.
.Outlook...
Gusty conditions continue into Saturday as low pressure swings
through the region. Cig/Vsby restrictions with continued rounds
of rain are expected through Friday night.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Friday for PAZ007>009-013>016-
020>022-029-031.
Wind Advisory until 11 PM EDT this evening for PAZ073>078.
OH...Flood Watch until 2 AM EDT Friday for OHZ039>041-048>050-
057>059-068-069.
WV...Flood Watch until 2 AM EDT Friday for WVZ001>004-012-021-509.
Wind Advisory until 11 PM EDT this evening for WVZ510>514.
&&
SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...88Hazardous weather outlook, Apr 11, 4:46 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 446 PM EDT Thu Apr 11 2024 PAZ075-076-WVZ510>512-122100- Fayette-Higher Elevations of Fayette- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 446 PM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...TORNADO WATCH 105 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. Scattered severe thunderstorms are possible this afternoon and evening. The main threat will be damaging wind gusts. Isolated instances of large hail, heavy downpours and a tornado are possible. Localized flooding is also a threat. Additionally, downslope winds prior to thunderstorm arrival may cause falling trees and power lines, especially given saturated grounds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong west winds are possible Friday afternoon into Saturday morning, which may need wind hazard headlines. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ073-074-077-078-WVZ513-514-122100- Westmoreland-Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Western Tucker-Eastern Tucker- 446 PM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Scattered severe thunderstorms are possible this afternoon and evening. The main threat will be damaging wind gusts. Isolated instances of large hail, heavy downpours and a tornado are possible. Localized flooding is also a threat. Additionally, downslope winds prior to thunderstorm arrival may cause falling trees and power lines, especially given saturated grounds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong west winds are possible Friday afternoon into Saturday morning, which may need wind hazard headlines. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048-057-PAZ007>009-013>016-020>022-122100- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong- 446 PM EDT Thu Apr 11 2024 ...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY... This Hazardous Weather Outlook is for east central Ohio and western Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gusty west winds are possible Friday afternoon into Saturday morning, which may cause weak rooted trees to fall and create localized power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-058-059-068-069-PAZ029-031-WVZ001>004-012-021-509-122100- Harrison-Jefferson OH-Guernsey-Belmont-Noble-Monroe-Washington- Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 446 PM EDT Thu Apr 11 2024 ...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY... ...TORNADO WATCH 105 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. Numerous severe thunderstorms are possible this afternoon and evening. The main threat will be damaging wind gusts and tornadoes. Isolated instances of large hail and heavy downpours that lead to localized flooding are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gusty west winds are possible Friday afternoon into Saturday morning, which may cause weak rooted trees to fall and create localized power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 11, 5:38 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
538 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Flash Flood 1 SSE Proctor 39.70N 80.81W
04/11/2024 Wetzel WV 911 Call Center
Heavy water running across the roadway 1 mile up
Proctor Creek from Route 2
&&
Event Number PBZ2402257
CLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 10:00 AM EDT | Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 9 more | 16 hr |
| Apr 11, 11:01 AM EDT | River Flood Advisory | PBZ | Allegheny | 23 hr |
| Apr 11, 5:12 PM EDT | Flash Flood Warning | PBZ | Greene, Washington | 8 hr |
| Apr 11, 5:32 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Washington | 7 hr |
| Apr 11, 7:07 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 5 hr |
| Apr 11, 7:14 PM EDT | Flash Flood Warning | PBZ | Allegheny, Fayette, Greene, Washington | 6 hr |
| Apr 11, 10:44 AM EDT | River Flood Watch | PBZ | Guernsey | 12 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.